Sadly, today I found out that a friend of my family has just passed away. The cause of her sudden death was a brain aneurysm. I have been researching brain aneurysms and have found out that oral contraceptives are thought to sometimes cause them. I am 19 and I am taking birth control, and now I am very worried. Can you give me some statistics about brain aneurysms linked to oral contraceptives? Thank you.
The sudden loss of someone close to you can raise all sorts of scary questions, but rest assured that your birth control pills will not give you a brain aneurysm. Medical research has shown no relationship at all between brain aneurysms and oral contraceptives. Perhaps you are thinking about blood clots, which — similar to brain aneurysms — can possibly lead to stroke. Oral contraceptives have been associated with an increased risk of blood clots, although for otherwise healthy women, this increased risk is still incredibly small. For more information on birth control pills and blood clots, check out the Related Q&As listed below.
Though your concern is understandable, only one in every 10,000 people experiences a ruptured brain aneurysm. A brain aneurysm is a bulge in an artery that supplies blood to the brain. This stressed section of the artery can rupture, leading to bleeding in the brain, a potentially debilitating or life threatening condition. Symptoms of a brain aneurysm (unruptured) may include:
- unsteady walking
- speech impairment
- seeing double
- numbness in the face
- symptoms affecting only one eye (e.g., drooping eyelid, enlarged pupil, pain)
People experiencing any of these symptoms need to make an appointment with their health care provider right away.
Condolences to you and your family on the sudden loss of your family friend. Information about dealing with the loss of someone special can be found in the Grief & Loss section of Alice's Emotional Health archive — you might consider taking a look at the select Related Q&As listed below for more information.Alice!